Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 69, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 29, 1998, 9:12 PM CDT for Franklin County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 9:12 PM CDT (02:12 UTC)
- Expired
- Jun 29, 1998, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Franklin County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
201 WFUS1 KPAH 300212 RRA TORPAH ILC055-300245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 912 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... FRANKLIN COUNTY IN SOUTHERN ILLINOIS * UNTIL 945 PM CDT * AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES WEST OF BENTON NEAR SESSER...MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WEST FRANKFORT AROUND 930 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. JK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 1:20 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 1:20 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT MON JUN 29 1998 NOON SFC MAP SHOWED WARM FRONT ACROSS CENTRAL IOWA. ADAP AND ISOTHERM ANALYSIS SHOWS BEST INSTABILITY/DIFFERENTIAL IN TEMPERATURE ACROSS WESTERN MISSOURI. VIS AND KEAX LOOP SHOWS CONVECTION ROLLING OUT OF ERN KANSAS HEADED FOR THIS AREA. IN THE MEANTIME...CI DEBRIS CLOUDS AND 15Z RUC SHOWING EVIDENCE OF MORE STABLE/SUBSIDENCE TYPE CONDITIONS OVER OUR AREA...LIKELY INHIBITING TSTM DEVELOPMENT. MAIN ISSUE IS TSTM CHANCES FOR TONIGHT. HAVE TO LEAN TOWARD THE NGM A LITTLE...ALTHOUGH WOULD RATHER DEPEND ON SATELLITE TRENDS AND MESO ANALYSIS. EXPECT CONVECTION OVER WRN MISSOURI TO BECOME MORE ORGANIZED LATE TODAY AS AIRMASS BECOMES VERY UNSTABLE OVER MISSOURI. THIS ACTIVITY SHOULD TRACK EAST ACROSS CENTRAL/NORTHCENTRAL MISSOURI...THEN TURN EAST/SOUTHEAST INTO OUR FA AFTER DARK. SHOULD BECOME A WELL ORGANIZED MCS WITH GOOD 35KT INFLUX OF H8 AIR...BEST THETA-E ADVT INTO ECNTRL MO/SW IL BY MIDNIGHT. H8/H3 MEAN WIND VECTOR SUPPORTS ACTIVITY SHIFTING SE INTO THE AREA...AND THUS EXPECT HIGHEST POPS NRN 2/3...LOWEST POPS SW 1/3 FOR OVERNIGHT. FFA NOT RECOMMENDED AT THIS TIME...THINKING WE CAN MONITOR FOR NOW. DO SUGGEST MENTION OF HEAVY RAIN AS IS ALREADY DONE IN SOME ZONES. FWC NOS APPEAR ON TRACK FOR LOWS AGAIN OVERNIGHT. STRENGTHENING WIND FIELDS...DEGREES OF INSTABILITY COULD DEVELOP DECENT REAR INFLOW JETS AND STRONG WINDS MOST LIKELY IN MODERATE RISK. PROBABLY NEED MENTION CHC OF SVR IN ZONES AS WELL...MAINLY RISK AREA FOR NOW. .END...
In the hours before
Special weather statement, Jun 29, 6:04 PM CDT, 3 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 604 PM CDT MON JUN 29 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI... A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN 745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO RIVER INTO PARTS OF WESTERN KENTUCKY. THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY... AND SOUTHWEST INDIANA IS ALSO IN THE WATCH. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN THE PAST HOUR. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS. YORK
Special weather statement, Jun 29, 6:04 PM CDT, 3 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 604 PM CDT MON JUN 29 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI... A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN 745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO RIVER INTO PARTS OF WESTERN KENTUCKY. THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY... AND SOUTHWEST INDIANA IS ALSO IN THE WATCH. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN THE PAST HOUR. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS. YORK
Local storm report, Jun 29, 8:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM IL 50 MPH TSTM GUST
06/29/98 JEFFERSON NUMEROUS TREES AND
POWERLINES DOWN IN
NORTHERN PART OF THE
COUNTYLocal storm report, Jun 29, 8:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM IL WIND DAMAGE
06/29/98 WAYNE SEVERAL TREES DOWN IN
NORTHERN PART OF COUNTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:22 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne | 68 min |
| Jun 29, 7:22 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 68 min |
| Jun 29, 7:28 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 62 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Perry | 60 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 60 min |
| Jun 29, 9:32 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 43 min |
| Jun 29, 10:27 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 48 min |
| Jun 29, 10:43 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Perry, Williamson | 3 hr |
| Jun 29, 10:45 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 45 min |
| Jun 29, 11:34 PM CDT | Flash Flood Warning | PAH | Gallatin, Hardin, Saline | 2 hr |
| Jun 29, 11:34 PM CDT | Flash Flood Warning | PAH | Pope | 2 hr |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | PAH | Union | 48 min |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Gallatin, Hardin, Pope, Saline | 4 hr |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Alexander, Johnson, Massac, Pulaski, Union | 4 hr |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Perry, Williamson | 4 hr |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.